Endocrine Abstracts (2017) 50 P063 | DOI: 10.1530/endoabs.50.P063

A difficult case of metastatic parathyroid cancer with refractory hypercalcaemia and medication-related osteonecrosis of the jaw

Tara McDonnell1, Manova Yuliya1, Stefano Fedele2 & Teng-Teng Chung1


1Department of Diabetes and Endocrinology, University College of London Hospital, London, UK; 2Eastman Dental Institute and Hospital Oral Medicine Unit, University College of London Hospital, London, UK.


We present the case and management of a 76 year old man who developed medication-related osteonecrosis of the jaw (MRONJ) as a result of 12 years of bisphosphonate and denosumab treatment for hypercalcaemia in the setting of metastatic parathyroid carcinoma.

Within two years of his original parathyroidectomy, he had metastatic recurrence diagnosed with progressive hypercalcaemia; imaging revealed three pulmonary nodules consistent with metastases.

His hypercalcaemia was refractory to treatment with a number of bisphosphonates and high dose cinacalcet (90 mg tds). We have previously described how his calcium levels eventually stabilised on denosumab 120 mg monthly from peak corrected calcium 3.35 mmol/L to 2.74 mmol/L (R.I. 2.2–2.6) alongside cinacalcet therapy.

Despite medical management his PTH levels rose consistent with progression of his metastatic disease. Two microwave ablative procedures of his pulmonary metastases were undertaken with good, albeit temporary result. Peak PTH pre-ablation was 148.3 pmol/L which reduced to 15pmol/L initially with normalisation of calcium.

Subsequently he developed severe painful symptoms of the mandible with swelling, submandibular fistulas, pus discharge and intra-oral bone exposure, in keeping with a diagnosis of MRONJ. A CT scan confirmed the presence of extensive osteonecrosis to the mandible, which was not surgically resectable.

Patients with parathyroid carcinoma historically have died of the complications of hypercalcaemia. Importantly our patient had significant morbidity when hypercalcaemic due to symptoms of fatigue, poor mobility and intermittent confusion which affected his quality of life.

Given a lack of robust data to suggest that stopping anti-resorptive therapy leads to any significant improvement of MRONJ, it was decided via multi-disciplinary discussion to continue denosumab +/− bisphosphonate therapy to prevent life-threatening complications and maintain stable calcium levels.

His MRONJ is being managed conservatively with antibiotics and analgesia.

Article tools

My recent searches

No recent searches.